Metabolic acidosis in a patient with type 1 diabetes mellitus complicated by methanol and amitriptyline intoxication


Celik U., Celik T., Avci A., Annagur A., YILMAZ H. L. , KÜÇÜKOSMANOĞLU O. , ...More

EUROPEAN JOURNAL OF EMERGENCY MEDICINE, vol.16, no.1, pp.45-48, 2009 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 16 Issue: 1
  • Publication Date: 2009
  • Doi Number: 10.1097/mej.0b013e3283034245
  • Title of Journal : EUROPEAN JOURNAL OF EMERGENCY MEDICINE
  • Page Numbers: pp.45-48

Abstract

Diabetic ketoacidosis (DKA) is a widely known acute metabolic complication of diabetes mellitus (DM), which can be potentially fatal. It is not difficult to diagnose when a patient with DM comes with symptoms such as coma, fruity breath, hyperglycemia, acidosis, and tachypnea. If the patient has not been diagnosed with DM before, then other sicknesses characterized by an increased anion gap should be considered. A 12-year-old boy with type 1 DM and repeated earlier admissions for DKA was admitted to the emergency department in another apparent case of DKA with coma, hyperglycemia, and profound metabolic acidosis. When his condition did not improve with initial treatment, intoxication was suspected as an alternate cause of his condition. Further laboratory tests detected methanol and amitriptyline. The patient underwent hemodialysis and recovered completely. This case illustrates that a seemingly obvious medical condition can mask serious intoxication. This report is the only publication on two different entities characterized by an increased anion gap and at the end the patient has been cured completely without any complications. European Journal of Emergency Medicine 16:45-48 (C) 2009 Wolters Kluwer Health vertical bar Lippincott Williams & Wilkins.